Indiana, 2021

Flash Flooding and Hail in Indiana, June 12 to 13, 2021

June 12 to 13, 2021 · NWS IND · 16 events in 6 counties and zones

During the late evening hours of June 12th, a series of thunderstorms slowly moved through central Indiana from the north. An outflow boundary in eastern Marion county led to additional thunderstorm growth north of Indianapolis that eventually would bring damaging winds and large hail to portions of Indianapolis and western Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late evening hours of June 12th, a series of thunderstorms slowly moved through central Indiana from the north. An outflow boundary in eastern Marion county led to additional thunderstorm growth north of Indianapolis that eventually would bring damaging winds and large hail to portions of Indianapolis and western Hancock County. Slow storm motions and backbuilding led to some areas to receive up to 3 inches of rain which caused isolated flash flooding. Over 20,000 power outages were caused by the thunderstorms with some noted to be from lightning strikes and others from tree and power pole damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 12, 5:49 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 5:49 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
649 PM EDT Sat Jun 12 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 320 PM EDT Sat Jun 12 2021

MARGINAL RISK OF DAMAGING WINDS LATE TODAY...UNSEASONABLE HEAT
THROUGH THIS WEEKEND

Central Indiana will continue to see hot summertime this weekend...
amid a zonal-like upper-level northwest flow as the predominant
upper ridge builds across the central/western US.  A subtle mid-
level wave sliding through the eastern extent of the ridge will work
with the hot and somewhat humid air mass providing 1000-2000 J/kg
MLCAPE to promote scattered convective showers late today/early this
evening. Isolated thunderstorms are possible, especially along
northern/western zones where instability will be greatest. Isolated
strong to possibly marginally severe winds are possible, as current
DCAPE values range from 800 west of Indianapolis to 1400 J/kg over
far eastern counties.  Low shear and most recent guidance's slightly
downward trend in convection suggest more isolated than scattered
activity...yet made only small changes to POPs since earlier
today, given PWATs to increase to locally 2.00" amid H700 RH of
70-80% early this evening. Expect greatest coverage in the 22-00z
time frame, with at least isolated showers lingering further into
the evening while slowly sliding to the east/southeast. Localized
rainfall heavy enough to cause brief ponding in low-lying areas is
possible given storm motion of 10-15 kts at best. Very low chances
of any flash flooding with 3-hr guidance in the 3-4" range.

For locations dodging the isolated/scattered convection,
unseasonable heat will continue into this evening, with low to
mid 90s continuing across the region...with temps possibly
topping out near 95-100 along the Wabash valley. A weak boundary,
that will help to initiate convection today...will pass south
through the region tonight. The subsequent northerly winds will be
light, and skies mainly clear for the remainder of the period,
allowing for another very warm to hot day Sunday...however
humidity will be noticeably lower as dewpoints finally nudge below
60F for the first time in several days. Temperatures will drop to
near 70F tonight...rebound to upper 80s to near 90F Sunday...and
reach a much more seasonable 60-65F range by early Monday.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 12 2021

Monday through Tuesday Night...

The long term will start off dry Monday as an expansive upper ridge
envelopes areas west of the Mississippi River. Meanwhile, eastern
Canada, the eastern Great Lakes and northern Appalachia will be
under the influence of an upper trough. A pair of sharp waves will
dive southeast in the northwest upper flow in between the ridge and
trough and will move across central Indiana Monday night and Tuesday
night. However, a very dry column, northerly winds on the front side
of broad Canadian surface high pressure and low level subsidence
support keeping PoPs out, despite the GFS showing some QPF.

The northerly winds will bring in a much drier and less warm
airmass, with seasonable afternoon temperatures in the upper 70s to
middle 80s by Tuesday and cool overnight lows in the 50s Tuesday
night.

Wednesday through Saturday...

Temperatures will even be slightly cooler Wednesday as surface high
pressure builds in. By Thursday, an upper ridge will be moving
overhead and the surface high will move off to the eastern states.
This will swing the winds back around to the southwest which will
allow temperatures and humidity to be back on the rise and for the
potential for some late week and early weekend showers.

Look for slightly below normal temperatures with highs in the middle
70s to lower 80s Wednesday to heat back up to the lower 80s east to
around 90 degrees northwest by Friday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 649 PM EDT Sat Jun 12 2021

IMPACTS:
-Isolated to scattered showers and thunderstorms through this evening
-Otherwise VFR conditions expected through Sunday evening

DISCUSSION: Isolated to scattered convection continues early this
evening...largely being driven by diurnal heating and available
instability. The best instability remains over the Wabash Valley and
points west which is where the most robust activity has been largely
to this point. Will need to monitor an intensifying cluster of
storms north of KCMI in the near term as a S/SE motion would
potentially bring the storms into the northern Wabash Valley prior
to 00Z. At this point...will maintain VCTS wording at both KHUF and
KLAF with VCSH at KBMG and KIND where the airmass is more unstable.
Once heating is lost...storms should gradually diminish by the end
of the evening.

Moisture will shift southeast of the region by Sunday morning as  a
cold front ushers in a drier airmass. May still see a few afternoon
cu Sunday otherwise the trend will be towards mainly clear skies
with increasing subsidence. Northerly winds on Sunday will be around
10kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...AGM
Long Term...Koch
Aviation...Ryan
Hazardous weather outlook, Jun 12, 3:04 PM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Sat Jun 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-132015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
404 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered showers and thunderstorms expected this
afternoon and evening with highest coverage across western central
Indiana. Marginally severe winds will be the main threat...with
lightning and heavy rainfall leading to very localized flooding also
possible. General storm motion will be from the north at 10-15 mph.

Heat indices will remain in the mid 90s to 103 for much of the
central Indiana through this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jun 12, 3:46 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Sat Jun 12 2021

INZ051-060-122115-
Vigo-Sullivan-
446 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VIGO AND NORTH CENTRAL
SULLIVAN COUNTIES...

At 445 PM EDT, a strong thunderstorm was located 7 miles southeast of
Dennison, or 8 miles southwest of Terre Haute, moving southeast at 5
mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek,
Farmersburg, Fairbanks, Riley, Pimento and Indiana State University.

This includes Interstate 70 between mile markers 1 and 9.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3945 8753 3950 8745 3934 8724 3918 8752
      3932 8760
TIME...MOT...LOC 2045Z 323DEG 6KT 3939 8749

Ryan
Special weather statement, Jun 12, 7:28 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
828 PM EDT Sat Jun 12 2021

INZ021-030-130100-
Clinton-Carroll-
828 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CARROLL AND
CLINTON COUNTIES...

At 828 PM EDT, a strong thunderstorm was located 10 miles northwest
of Frankfort, moving south at 20 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Rossville, Mulberry and Colfax.

This includes Interstate 65 between mile markers 151 and 159.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4021 8634 4018 8655 4018 8666 4033 8670
      4046 8669 4051 8654
TIME...MOT...LOC 0028Z 339DEG 19KT 4041 8663

Ryan
Special weather statement, Jun 12, 7:41 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
841 PM EDT Sat Jun 12 2021

INZ047-048-055-056-130115-
Johnson-Shelby-Hancock-Marion-
841 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION
COUNTIES...

At 840 PM EDT, a strong thunderstorm was located near Beech Grove, or
9 miles east of Indianapolis, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Indianapolis, Shelbyville, Cumberland, New Palestine, Fairland and
Boggstown. This storm will impact the southeast Indianapolis suburbs.

This includes the following highways...
 Interstate 65 near mile marker 93.
 Interstate 74 between mile markers 94 and 113.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3977 8604 3979 8589 3955 8577 3953 8603
TIME...MOT...LOC 0040Z 348DEG 12KT 3973 8597

Ryan

The radar

The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 7:53 PM EST
Where
Madison County, 2.63 mi W of Summitville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.330, -85.680

Nine power poles knocked down by thunderstorm wind gusts with some broken at ground level along County Road 1550 North just west of State Route 9. Power lines down as well. Wind damage to a wheat field just south along County Road 1450 North.

Thunderstorm Wind, Madison

When
June 12, 8:08 PM EST
Where
Madison County, 0.59 mi WSW of Moonsville
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.197, -85.611

Barn roof was uplifted by thunderstorm wind gusts and collapsed. Debris from barn was blown downwind.

Thunderstorm Wind, Delaware

When
June 12, 8:15 PM EST
Where
Delaware County, 1.26 mi WSW of Yorktown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.160, -85.520

Tree downed by thunderstorm wind gusts along County Road 700 West, south of State Road 32. Trees and tree limbs noted to be down across several other portions of the county with no specific location mentioned.

Lightning, Delaware

When
June 12, 8:20 PM EST
Where
Delaware County, 2.07 mi S of Devon Park
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.200, -85.430

Lightning struck a large tree near the intersection of Westview St and Taft Avenue. This and other tree damage in town caused over 1500 power outages in Muncie.

Thunderstorm Wind, Hancock

When
June 12, 9:00 PM EST
Where
Hancock County, 0.69 mi N of Shirley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.890, -85.580

Large tree limb of unknown size downed onto car by thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
June 12, 9:00 PM EST
Where
Hancock County, 1.53 mi N of Shirley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.902, -85.576

Utility pole and lines downed by thunderstorm wind gusts at the intersection of State Road 234 and Shirley Road.

Thunderstorm Wind, Hancock

When
June 12, 9:00 PM EST
Where
Hancock County, 2.46 mi WNW of Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
39.816, -85.692

Large barn that holds trucks destroyed by thunderstorm wind gusts. The barn was open to the side that the wind was blowing from which allowed the roof to be lifted and the rest of the barn to collapse. Pieces of roof and wooden beams blown into nearby field.

Thunderstorm Wind, Henry

When
June 12, 9:10 PM EST
Where
Henry County, 1.34 mi SSE of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.902, -85.360

Tree downed by thunderstorm wind gusts near the intersection of State Road 103 and County Road 300 South.

Hail, Marion

When
June 12, 9:43 PM EST
Where
Marion County, 1.06 mi W of Woodruff Place
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -86.100

Thunderstorm Wind, Marion

When
June 12, 9:45 PM EST
Where
Marion County, 1.38 mi S of Woodruff Place
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.760, -86.080

One inch hail also reported at the same time as the estimated 60 mph thunderstorm wind gust.

Thunderstorm Wind, Randolph

When
June 12, 9:50 PM EST
Where
Randolph County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.200, -84.820

Multiple power poles knocked down by thunderstorm wind gusts in Union City.

Thunderstorm Wind, Randolph

When
June 12, 9:51 PM EST
Where
Randolph County, 1.06 mi E of Bartonia
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.120, -84.830

Several repots of trees downed by thunderstorm wind gusts in rural portions of eastern Randolph county with concentration south of Union City.

Hail, Marion

When
June 12, 9:54 PM EST
Where
Marion County, 1.44 mi ENE of Five Pts
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.740, -86.026

Hail of varying sizes up to 1 inch near the intersection of Raymond Street and Franklin Road.

Flash Flood, Randolph

When
June 12, 10:00 PM EST to 11:30 PM EST
Where
Randolph County, 1.1 mi NW of Winchester to 0.94 mi WSW of Winchester
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.183, -84.992

Water flowing over a road in Winchester with standing water noted along many side streets in town.

Thunderstorm Wind, Hancock

When
June 12, 10:00 PM EST
Where
Hancock County, New Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.720, -85.880

Several large tree limbs downed by thunderstorm wind gusts and on road just off US Highway 52.

Flash Flood, Marion

When
June 12, 11:25 PM EST to June 13, 1:25 AM EST
Where
Marion County, 1.09 mi NNE of Woodruff Place to 1.32 mi SE of Beech Grove
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.794, -86.070

Video received via social media showing water flowing over a road in Irvington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956867, 956883, 956869, 956870, 956871, 956873, 956882, 956872, 956875, 956876, 956877, 956874, 956878, 956879, 956880, 956881.